Texas, 2023

Tornado and Hail in Texas, May 22, 2023

May 22, 2023 · NWS MAF · 8 events in 4 counties and zones

The active weather pattern continued across the southern Great Plains. An active sub-tropical jet stream with embedded disturbances helped initiate thunderstorms off the higher elevations and along a dryline across the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The active weather pattern continued across the southern Great Plains. An active sub-tropical jet stream with embedded disturbances helped initiate thunderstorms off the higher elevations and along a dryline across the region. A few supercells produced large hail and damaging winds across the Permian Basin. A brief landspout was also reported with one thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 22, 12:42 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, May 22, 12:42 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
142 PM CDT Mon May 22 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 136 PM CDT Mon May 22 2023

A weak upper level ridge stretches across the southern tier of
states with a closed low over the NW.  A trough associated with this
low will rotate onto the West Coast Tuesday as the ridge strengthens
across NM and TX.  Trough will begin to move into the Great Basin
Tuesday night.

Temperatures will be much warmer Tuesday under the ridge with
widespread highs in the low to mid 90s.  Lows tonight and Tuesday
night mostly in the 60s.

Scattered showers and storms developed before noon over the higher
elevations from the Davis Mtns to near GDP.  Moisture currently
packed up across the mountains but may see a dryline try to develop.
There is a slight risk of severe storms today centered north of the
area and extending down into Nrn Permian Basin.  Best chance of
storms this evening from MAF to SNK and between Ft.Davis to P07.
Much lower pops Tuesday with some storms NE Tuesday night.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 136 PM CDT Mon May 22 2023

If you were to look at all the storms in the forecast and ask if we
are in peak severe weather season the answer would be, yes. We are
looking at a chance for storms and even severe weather nearly
everyday into the weekend.

A mid level ridge axis will settle over the area by midweek.
Typically this would mean temperatures would be hot and rain chances
low, but that will not the case this week. This ridge will be
fairly weak and will likely do nothing to suppress convection.
Low level southeast flow will continue to keep moisture in place
and temperatures near normal through the week. Expect daily rounds
of convection to fire along the dryline and any leftover outflow
boundaries as well as the higher terrain before moving east.
Similar to last week, weak shear and mid level flow will allow
storms to congeal into one or several clusters helping to increase
the damaging wind threat. Ridging will break down and shift east
this weekend allowing an upper trough over the SW U.S. to move
toward the region. This could bring a more organized and
widespread severe weather threat just in time for the holiday
weekend. If you have plans you'll want to check back regularly as
the forecast evolves.

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Mon May 22 2023

VFR with afternoon CU rapidly developing west of the Pecos.
Currently have storms over Eastern Jeff Davis, included a tempo
for storms 18-21z at FST. Wind southerly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               62  92  63  88 /  30  20  20  20
Carlsbad                 58  95  61  94 /  10   0   0  10
Dryden                   64  93  66  94 /  40  10   0  10
Fort Stockton            63  95  65  95 /  30  10   0  20
Guadalupe Pass           62  88  63  88 /  10   0   0   0
Hobbs                    58  93  59  89 /  10   0  10  10
Marfa                    52  88  53  90 /  20  10   0  10
Midland Intl Airport     62  93  64  90 /  30  10  10  10
Odessa                   63  93  65  91 /  40  10  10  10
Wink                     61  97  65  96 /  20   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....29
AVIATION...72
Hazardous weather outlook, May 22, 12:34 PM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
134 PM CDT Mon May 22 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
134 PM CDT Mon May 22 2023 /1234 PM MDT Mon May 22 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected this afternoon and evening, with strong
to severe storms possible, especially across portions of the Permian
Basin and Lower Trans Pecos. Primary threats will include large
hail, damaging winds, and heavy rain. Heavy rain may also produce
localized flooding and flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible each day this week, with the greatest
chance for severe thunderstorms over the northeastern Permian Basin.
Large hail and damaging winds are the main concerns, though a
tornado cannot be ruled out, particularly on Tuesday. Any storm that
develops will also be capable of producing frequent lightning and
locally heavy rain that could lead to flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 22, 2:51 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
351 PM CDT Mon May 22 2023

TXZ075-278-279-222130-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
351 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of southwestern Pecos
and north central Brewster Counties through 430 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Marathon, or 22 miles east of Alpine, moving southeast
at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marathon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3031 10343 3050 10332 3040 10294 3013 10322
TIME...MOT...LOC 2051Z 300DEG 13KT 3036 10328

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, May 22, 3:40 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
440 PM CDT Mon May 22 2023

TXZ061-068-222230-
Crane TX-Ector TX-
440 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of south central Ector,
northeastern Ward and northern Crane Counties through 530 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Monahans, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Penwell.

This includes Interstate 20 between mile markers 96 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3142 10265 3158 10277 3160 10277 3177 10260
      3148 10238
TIME...MOT...LOC 2140Z 229DEG 6KT 3153 10267

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 22, 3:50 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
350 PM MDT Mon May 22 2023

NMZ028-222230-
Eddy County Plains NM-
350 PM MDT Mon May 22 2023

...A strong thunderstorm will impact portions of southeastern Eddy
County through 430 PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carlsbad, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carlsbad, Loving, Carlsbad North, Malaga, Otis, Cavern City Air
Terminal and Living Desert State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3226 10431 3245 10431 3260 10393 3217 10390
TIME...MOT...LOC 2150Z 268DEG 8KT 3239 10417

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 22, 3:58 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
458 PM CDT Mon May 22 2023

TXZ046-051-222245-
Martin TX-Dawson TX-
458 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of northwestern Martin
and southern Dawson Counties through 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Lamesa, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sparenberg, Tenmile, Patricia and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3249 10220 3263 10220 3268 10179 3234 10187
TIME...MOT...LOC 2158Z 276DEG 14KT 3255 10215

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 22, 4:04 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
504 PM CDT Mon May 22 2023

TXZ279-222245-
Central Brewster County TX-
504 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of southern Pecos and
northeastern Brewster Counties through 545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, or 24 miles southeast of Alpine, moving southeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marathon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3014 10344 3032 10330 3027 10287 3011 10265
      2992 10301
TIME...MOT...LOC 2203Z 307DEG 10KT 3021 10330

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 22, 4:15 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
515 PM CDT Mon May 22 2023

TXZ050-051-062-222300-
Midland TX-Martin TX-Andrews TX-
515 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of southeastern
Andrews, north central Midland and southwestern Martin Counties
through 600 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Midland, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midland, Tarzan and Courtney.

This includes Interstate 20 between mile markers 146 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3204 10222 3222 10231 3240 10195 3206 10181
TIME...MOT...LOC 2215Z 248DEG 14KT 3215 10218

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91

The radar

The Midland/Odessa radar (KMAF), 45 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 tornado, 1 strong wind. Local standard time, as filed.

Hail, Ector

When
May 22, 4:20 PM CST to 4:30 PM CST
Where
Ector County, 0.59 mi E of Penwell
Measured
1.25 in hail
Reported by
Public
Coordinates
31.730, -102.590

Hail, Ector

When
May 22, 4:47 PM CST to 4:57 PM CST
Where
Ector County, 2.07 mi N of Westover
Measured
1.25 in hail
Reported by
Public
Coordinates
31.850, -102.450

Hail, Ector

When
May 22, 4:49 PM CST to 4:59 PM CST
Where
Ector County, 0.69 mi N of West Odessa
Measured
2.5 in hail
Property damage
$15,000
Reported by
Public
Coordinates
31.840, -102.500

Tennis ball-sized hail observed in West Odessa. Hail damage was reported to cars with dents on the roof and shattered sunroofs. Property damage is an estimate.

Thunderstorm Wind, Winkler

When
May 22, 4:53 PM CST to 4:58 PM CST
Where
Winkler County, (Ink)winkler Co Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
31.780, -103.200

Hail, Ector

When
May 22, 4:58 PM CST to 5:08 PM CST
Where
Ector County, 2.35 mi E of Odessa
Measured
1.75 in hail
Reported by
Public
Coordinates
31.850, -102.330

Tornado, Gaines

When
May 22, 6:21 PM CST to 6:31 PM CST
Where
Gaines County, 15.74 mi SSW of Cedar Lake to 8.98 mi S of Cedar Lake
Rating
EFU
Path length
7.5 mi
Path width
25 yd
Reported by
Public
Coordinates
32.610, -102.340

Lanspout: A landspout tornado was reported by multiple sources looking east of Seminole. Landspout lasted for several minutes likely lifting multiple times. No damage was reported. Location and path details are estimated.

Strong Wind, Gaines

When
May 22, 6:21 PM CST to 6:31 PM CST
Where
Gaines forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Public
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 32.610N, 102.340W/32.700N, 102.270W. A landspout tornado was reported by multiple sources looking east of Seminole. Landspout lasted for several minutes likely lifting multiple times. No damage was reported. Location and path details are estimated.

Thunderstorm Wind, Scurry

When
May 22, 8:17 PM CST to 8:22 PM CST
Where
Scurry County, 2.38 mi NNE of Cemetary
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.710, -100.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101437, 1101438, 1101439, 1101442, 1101440, 1101441, 1135663, 1101443.